Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 131, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jul 6, 2004, 3:55 AM CDT for Douglas County, Franklin County, Jefferson County, Kansas. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 6, 2004, 3:55 AM CDT (08:55 UTC)
- Expired
- Jul 6, 2004, 4:45 AM CDT
- In force
- 50 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
Counties Douglas County, KS, Franklin County, KS, Jefferson County, KS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 5, 10:00 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
| Jul 6, 3:10 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 8.9 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1253 J/kg
- Mixed-layer CIN
- -85 J/kg
- Mixed-layer LCL
- 1765 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KTOP 060855 CCA
SVRTOP
KSC045-059-087-060945-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
355 AM CDT TUE JUL 6 2004
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
DOUGLAS COUNTY IN EAST CENTRAL KANSAS
NORTHERN FRANKLIN COUNTY IN EAST CENTRAL KANSAS
SOUTHERN JEFFERSON COUNTY IN NORTHEAST KANSAS
* UNTIL 445 AM CDT
* AT 351 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM OZAWKIE TO 4 MILES WEST OF LAWRENCE TO 14 MILES SOUTHWEST OF
BALDWIN CITY...OR ALONG A LINE EXTENDING FROM 18 MILES NORTHEAST OF
TOPEKA TO 4 MILES WEST OF LAWRENCE TO 10 MILES NORTHWEST OF
OTTAWA...MOVING EAST AT 90 MPH.
* LOCATIONS IMPACTED INCLUDE...
BALDWIN CITY
LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING.
STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.
LAT...LON 3926 9556 3897 9540 3862 9549 3865 9511
3888 9508 3898 9522 3928 9521
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 3:32 AM CDT, 23 minutes earlier.
Area forecast discussion, Jul 6, 3:32 AM CDT, 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 332 AM CDT TUE JUL 6 2004 .DISCUSSION... SQUALL LINE MOVING EAST OVER THE CWA AT THE MOMENT WITH SOME DEVELOPMENT OUT AHEAD OF THE LINE. LARGE AREA OF RAIN EXTENDS BEHIND SQUALL LINE BACK TO SOUTHWEST AND WEST CENTRAL KANSAS SO WILL LIKELY GO WITH CATEGORICAL THIS MORNING FOR AREAS SOUTH OF INTERSTATE 70. WILL NOT MAKE TOO MAY CHANGES PAST THIS MORNING DUE TO SEVERE WEATHER PROBLEMS AT THE MOMENT. && .TOP...WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH TO 1 PM TODAY FOR AREAS GENERALLY SOUTH OF INTERSTATE 70. KSZ022-036>038-054>056-058-059. && 34
Hazardous weather outlook, Jul 5, 9:09 PM CDT, 6 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 909 PM CDT MON JUL 5 2004 KSZ008>012-020>024-026-034>040-054>056-058-059-061000- ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY- JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA- POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA... EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN... MARYSVILLE...OTTAWA AND TOPEKA 909 PM CDT MON JUL 5 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...TONIGHT THUNDERSTORMS...SOME POSSIBLY SEVERE...WILL BE SPREADING FROM PORTIONS OF NORTH CENTRAL KANSAS...SOUTHEAST ACROSS NORTHEAST KANSAS INTO EAST CENTRAL KANSAS DURING THE OVERNIGHT HOURS. WIND GUSTS AROUND 70 MPH AND LARGE HAIL COULD ACCOMPANY THE STRONGER STORMS. LOCALLY HEAVY RAINS WILL ALSO BE POSSIBLE. A FLOOD WATCH IS POSTED FOR PORTIONS OF NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS FOR THE OVERNIGHT HOURS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS SHOULD BE ONGOING TUESDAY MORNING ACROSS EAST CENTRAL KANSAS AND COULD STILL PRODUCE VERY HEAVY RAIN...LARGE HAIL AND STRONG WINDS BEFORE THEY COME TO AN END EARLY IN THE AFTERNOON TUESDAY. A FLOOD WATCH IS POSTED FOR PORTIONS OF NORTHEAST AND EAST CENTRAL KANSAS UNTIL NOON TUESDAY. THUNDERSTORMS ARE AGAIN POSSIBLE WEDNESDAY NIGHT. SOME MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. THUNDERSTORMS CHANCES CONTINUE FRIDAY NIGHT THROUGH SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL LIKELY BE NEEDED TONIGHT...AND POSSIBLY EARLY TUESDAY MORNING OVER PORTIONS OF NORTHEAST AND EAST CENTRAL KANSAS. SPOTTERS ARE ALSO ENCOURAGED TO REPORT RAINFALL AMOUNTS GREATER THAN A HALF INCH. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
In the hours before
Local storm report, Jul 6, 2:08 AM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
208 AM CDT TUE JUL 06 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0130 AM TSTM WND GST 10 ESE BENNINGTON 38.98N 97.42W
07/06/2004 68 MPH OTTAWA KS TRAINED SPOTTER
68 MPH WIND GUST MEASURED BY DAVIS DCP 2 NE NILES
&&
SMBLocal storm report, Jul 6, 2:50 AM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
250 AM CDT TUE JUL 06 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0246 AM HAIL 3 N LOUISVILLE 39.29N 96.31W
07/06/2004 0.88 INCH POTTAWATOMIE KS TRAINED SPOTTER
&&
SMBSpecial weather statement, Jul 6, 3:25 AM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 325 AM CDT TUE JUL 6 2004 KSZ011-012-022>024-026-036>040-054>056-058-059-061300- ANDERSON-BROWN-COFFEY-DOUGLAS-FRANKLIN-GEARY-JACKSON-JEFFERSON-LYON- MORRIS-NEMAHA-OSAGE-POTTAWATOMIE-RILEY-SHAWNEE-WABAUNSEE- INCLUDING THE CITIES OF...EMPORIA...HIAWATHA...JUNCTION CITY... LAWRENCE...MANHATTAN...OTTAWA AND TOPEKA 325 AM CDT TUE JUL 6 2004 ...SEVERE THUNDERSTORM WATCH NUMBER 575 REMAINS IN EFFECT... THE WATCH INCLUDES THE FOLLOWING COUNTIES... NEMAHA BROWN JACKSON RILEY POTTAWATOMIE JEFFERSON GEARY SHAWNEE WABAUNSEE DOUGLAS MORRIS OSAGE LYON FRANKLIN COFFEY ANDERSON SOME CITIES STILL IN THE SEVERE THUNDERSTORM WATCH... EMPORIA OTTAWA LAWRENCE JUNCTION CITY TOPEKA MANHATTAN HIAWATHA
Local storm report, Jul 6, 3:40 AM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
340 AM CDT TUE JUL 06 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0305 AM TSTM WND GST ADMIRE 38.64N 96.10W
07/06/2004 60 MPH LYON KS TRAINED SPOTTER
0322 AM TSTM WND GST 3 W OSAGE CITY 38.63N 95.88W
07/06/2004 60 MPH OSAGE KS TRAINED SPOTTER
&&
SMBLocal storm report, Jul 6, 3:46 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
346 AM CDT TUE JUL 06 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0344 AM FLASH FLOOD ST. MARYS 39.19N 96.07W
07/06/2004 POTTAWATOMIE KS LAW ENFORCEMENT
WATER COVERING HWY 24
&&
SMBLocal storm report, Jul 6, 3:52 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
352 AM CDT TUE JUL 06 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0340 AM TSTM WND GST OSAGE CITY 38.63N 95.83W
07/06/2004 60 MPH OSAGE KS LAW ENFORCEMENT
&&
SMBThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 11:57 PM CDT | Severe Thunderstorm Warning | TOP | Cloud | 63 min |
| Jul 6, 12:50 AM CDT | Severe Thunderstorm Warning | TOP | Ottawa | 40 min |
| Jul 6, 12:55 AM CDT | Flash Flood Warning | TOP | Cloud | 3 hr |
| Jul 6, 1:51 AM CDT | Severe Thunderstorm Warning | TOP | Dickinson | 54 min |
| Jul 6, 1:58 AM CDT | Severe Thunderstorm Warning | TOP | Osage, Shawnee | 62 min |
| Jul 6, 2:05 AM CDT | Severe Thunderstorm Warning | TOP | Clay, Geary, Pottawatomie, Riley | 55 min |
| Jul 6, 2:27 AM CDT | Severe Thunderstorm Warning | TOP | Morris | 48 min |
| Jul 6, 3:05 AM CDT | Severe Thunderstorm Warning | TOP | Lyon, Wabaunsee | 40 min |
| Jul 6, 3:17 AM CDT | Flash Flood Warning | TOP | Clay, Pottawatomie, Riley | 3 hr |
| Jul 6, 3:29 AM CDT | Severe Thunderstorm Warning | TOP | Osage, Shawnee | 46 min |
| Jul 6, 3:34 AM CDT | Severe Thunderstorm Warning | TOP | Osage, Shawnee | 41 min |
| Jul 6, 4:50 AM CDT | Flash Flood Warning | TOP | Douglas, Jefferson, Shawnee | 3 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.